Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 254, NWS Tallahassee, FL

July 5, 2015Jefferson County, Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 2015, 1:32 PM EDT for Jefferson County, Madison County, Taylor County, Florida. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 1:32 PM EDT (17:32 UTC)
Expired
Jul 5, 2015, 2:30 PM EDT
In force
58 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Jefferson County, FL, Madison County, FL, Taylor County, FL

The radar

The Moody AFB radar (KVAX), 65 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:15 PM EDTTSTM WND DMG6 Sw Madison, FLTREE DOWN ACROSS THE ROAD ON SAMPALA LAKE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1478 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS52 KTAE 051732
SVRTAE
FLC065-079-123-051830-
/O.NEW.KTAE.SV.W.0254.150705T1732Z-150705T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
132 PM EDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TAYLOR COUNTY IN THE BIG BEND OF FLORIDA...
  CENTRAL JEFFERSON COUNTY IN THE BIG BEND OF FLORIDA...
  MADISON COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 230 PM EDT

* AT 131 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED 14 MILES EAST OF WOODVILLE...AND MOVING
  EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MADISON...GREENVILLE...LEE...ERIDU...CAPPS...PINETTA...HAMBURG...
  WAUKEENAH...DRIFTON...SHADY GROVE...AUCILLA...SIRMANS...LAMONT...
  IDDO...FANLEW...WACISSA...CODY...THOMAS CITY...MOSELEY HALL AND
  ASHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3035 8321 3031 8321 3029 8323 3026 8324
      3026 8336 3023 8337 3020 8407 3040 8407
      3063 8367 3062 8327 3055 8326 3052 8324
      3047 8324 3046 8322 3042 8322 3041 8319
      3035 8319
TIME...MOT...LOC 1731Z 247DEG 9KT 3034 8399 

$$

42-DVD
1 follow-up statement
000 
WWUS52 KTAE 051804
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
204 PM EDT SUN JUL 5 2015

FLC065-123-051813-
/O.CAN.KTAE.SV.W.0254.000000T0000Z-150705T1830Z/
TAYLOR FL-JEFFERSON FL-
204 PM EDT SUN JUL 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TAYLOR AND CENTRAL
JEFFERSON COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND 
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN   
CANCELLED.

LAT...LON 3035 8321 3031 8321 3026 8324 3026 8347
      3030 8347 3031 8382 3032 8379 3038 8381
      3038 8376 3043 8372 3052 8373 3055 8364
      3058 8360 3063 8360 3062 8327 3047 8324
      3046 8322 3042 8322 3041 8319 3035 8319
TIME...MOT...LOC 1803Z 268DEG 20KT 3039 8354 

$$

FLC079-051830-
/O.CON.KTAE.SV.W.0254.000000T0000Z-150705T1830Z/
MADISON FL-
204 PM EDT SUN JUL 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR MADISON COUNTY...

AT 203 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES SOUTHWEST OF MADISON...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
MADISON...GREENVILLE...LEE...LOVETT...HOPEWELL...HANSON...CHERRY
LAKE...PINETTA...MOSELEY HALL...HAMBURG...SIRMANS AND EBB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3035 8321 3031 8321 3026 8324 3026 8347
      3030 8347 3031 8382 3032 8379 3038 8381
      3038 8376 3043 8372 3052 8373 3055 8364
      3058 8360 3063 8360 3062 8327 3047 8324
      3046 8322 3042 8322 3041 8319 3035 8319
TIME...MOT...LOC 1803Z 268DEG 20KT 3039 8354 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:38 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 5, 10:38 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 AM EDT SUN JUL 5 2015

.NEAR TERM [THROUGH TODAY]...

THE UPPER LEVEL +PV ANOMALY OVER TENNESSEE VISIBLE IN THE SATELLITE
IMAGERY WILL LIFT NORTHEASTWARD SLOWLY THROUGH THE DAY. A TROUGH
EXTENDING FROM THIS DISTURBANCE IN TENNESSEE WRAPS AROUND THE
SOUTHEAST ALONG THE WESTERN HALF OF THE CAROLINAS, DOWN TO CENTRAL
GEORGIA AND ALABAMA AND THEN NORTHWESTWARD ACROSS CENTRAL
MISSISSIPPI INTO ARKANSAS. SATELLITE AND RADAR IMAGERY SHOW
CONVECTION LIGHTING UP ALONG THE TROUGH THIS MORNING, TRENDING WITH
EAST-SOUTHEASTWARD MOTION. ONE AREA OF CONVECTION HAS ALREADY
REACHED OUR SOUTHEASTERN ALABAMA AND FLORIDA PANHANDLE ZONES. PLENTY
OF GULF MOISTURE IS PLACE OVER THE SOUTHEASTERN STATES TO FEED THESE
THUNDERSTORMS AND INSTABILITY IN THE SOUTH IS ALREADY PRESENT AS
WELL- WITH THE 12Z TAE SOUNDING SHOWING MUCAPE AROUND 2500 J/KG AND
MID-LEVEL LAPSE RATES AROUND 6 C/KM. THE SOUNDING ALSO SHOWS 0-6 KM
SHEAR OF 23 KTS, WHICH IS HIGH FOR OUR AREA THIS TIME OF YEAR. WITH
ALL THESE INGREDIENTS IN PLACE, WE EXPECT ANOTHER ACTIVE DAY WITH
SOME OF THESE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
POSSIBLY SOME SMALL HAIL.

THESE STORMS WILL MOVE FROM WEST TO EAST ACROSS OUR AREA THROUGH THE
DAY, WITH THERE BEING SOME MODEL DISCREPANCY AS TO THE TIMING IN THE
AFTERNOON AS THESE STORMS APPROACH SOUTHWEST GEORGIA AND THE FLORIDA
BIG BEND. TEMPERATURES TODAY WILL STAY IN THE MID 80S IN SOUTHEAST
ALABAMA WITH STORMS AND HIGH CLOUD COVERAGE THROUGH THE DAY, BUT
WARM TO THE LOW 90S IN THE FLORIDA BIG BEND AND SOUTH CENTRAL
GEORGIA, WHERE STORMS WILL DEVELOP LATER IN THE DAY.

&&

.PREV DISCUSSION [637 AM EDT]...

.SHORT TERM [TONIGHT THROUGH TUESDAY]...

THE BROAD, WEAK 500 MB TROUGH OVER THE SOUTHEAST THIS EVENING WILL
GRADUALLY FILL, WITH A WEAK ANTICYCLONE DEVELOPING TO OUR WEST. AT
THE SURFACE, THE EAST-WEST ORIENTED BERMUDA RIDGE ACROSS CENTRAL FL
WILL SHIFT SLIGHTLY TO THE NORTH, WEAKENING OUR LOCAL PRESSURE
GRADIENT. WE STILL EXPECT MONDAY TO BE A WET DAY IN TERMS OF HIGH
POP, AS THE 1000-700 MB MEAN WIND WILL BE FROM THE WEST AND DEEP
LAYER MOISTURE REMAINS PLENTIFUL. OUR POP IS IN THE 50-60 PERCENT
RANGE, BETWEEN THE MOS CONSENSUS AND ECAM VALUES. ON TUESDAY THE
1000-700 MB MEAN WIND WILL BE FROM THE NORTHEAST, WHICH WILL KEEP
THE FL PANHANDLE/BIG BEND SEA BREEZE FRONTS (AND ASSOCIATED DEEP
MOIST CONVECTION) PINNED AT THE COAST. DEEP LAYER MOISTURE WILL
BEGIN TO DECREASE SLIGHTLY, AND OUR POP IS ONLY IN THE 20-30 PERCENT
RANGE. WITH THE REDUCTION IN CLOUDS AND POPS WILL COME WARMER
DAYTIME TEMPERATURES, REACHING THE MID 90S ON TUESDAY.

.LONG TERM [TUESDAY NIGHT THROUGH SUNDAY]...

STRONG DEEP LAYER RIDGING WILL BE THE DOMINANT WEATHER FEATURE
ACROSS MUCH OF THE SOUTHEAST. THIS TYPE OF LARGE SCALE WEATHER
PATTERN USUALLY CORRELATES WELL WITH ABOVE-AVERAGE HIGH TEMPERATURES
AND BELOW-CLIMO RAIN CHANCES.

.AVIATION...

[THROUGH 12Z MONDAY] SCATTERED MVFR VISIBILITIES WILL AFFECT TLH
AND VLD FOR THE NEXT COUPLE OF HOURS. BY 12Z SHOWERS AND
THUNDERSTORMS WILL BEGIN TO IMPACT DHN AND THEN ECP. EVENTUALLY,
THE STORMS WILL SWEEP THROUGH THE REGION AFFECTING ALL TERMINALS.
EXPECT AS LOW AS LIFR CONDITIONS IN THUNDERSTORMS WITH THE
POSSIBILITY OF RATHER STRONG WIND GUSTS. STORMS SHOULD CLEAR BY
THIS EVENING WITH ONLY PATCHY CIG AND VIS RESTRICTIONS OVERNIGHT.

.MARINE...

WITH THE BERMUDA SURFACE RIDGE CLOSE BY TO THE SOUTH, THIS WOULD
GENERALLY BE AN EASY FORECAST OF LIGHT ONSHORE WINDS AND LOW SEAS
FOR THE NEXT SEVERAL DAYS. HOWEVER, THERE IS A COMPLICATING FACTOR
TODAY AND IT'S A MESOSCALE FEATURE, WHICH ARE CHALLENGING TO
FORECAST. SEVERAL LOCAL AND CONUS-SCALE WRFS BRING A FAIRLY POTENT
GUST FRONT RAPIDLY EASTWARD THROUGH OUR MARINE AREA TODAY. WHILE
THEY ARE IN GOOD AGREEMENT ON THIS GENERAL SCENARIO, THEIR TIMING
DIFFERS BY A COUPLE TO SEVERAL HOURS, SO WE USED A MIDDLE-GROUND
SOLUTION. THIS MEANS MARINERS CAN EXPECT AN ABRUPT INCREASE IN
WINDS, ALONG WITH A TEMPORARY WIND SHIFT TO THE WEST AS THE GUST
FRONT MOVES THROUGH THE REGION LATE THIS MORNING THROUGH AFTERNOON.

.FIRE WEATHER...

HAZARDOUS FIRE WEATHER CONDITIONS ARE NOT EXPECTED OVER THE NEXT
SEVERAL DAYS.

.HYDROLOGY...

ALTHOUGH RAINFALL WAS FAIRLY WIDESPREAD SATURDAY, MOST OF THE
AMOUNTS WERE HALF AN INCH OR LESS. WHILE LOCALLY HEAVY RAIN IS
POSSIBLE TODAY AND MONDAY, THE PROBABILITY OF GETTING 6 INCHES OF
RAIN WITHIN 25 MILES OF A POINT IS 10 PERCENT OR LESS. THE LOCAL
RIVERS CONTINUED BELOW THEIR ACTION STAGES, AND THIS APPEARS LIKELY
TO CONTINUE FOR THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   90  71  91  72  93 /  70  20  60  20  20
PANAMA CITY   87  76  87  76  88 /  80  20  40  20  20
DOTHAN        86  70  89  71  93 /  80  40  50  20  20
ALBANY        84  70  90  72  93 /  80  30  50  20  20
VALDOSTA      91  70  91  71  94 /  70  20  60  20  30
CROSS CITY    92  72  92  72  93 /  50  20  50  20  30
APALACHICOLA  86  74  89  75  90 /  70  20  40  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...MOORE
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...HARRIGAN
MARINE...FOURNIER
FIRE WEATHER...HARRIGAN
HYDROLOGY...FOURNIER

In the hours before

Local storm report, Jul 5, 1:06 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
106 PM EDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     MARINE TSTM WIND APALACHICOLA AIRPORT    29.72N 85.03W
07/05/2015  M51 MPH          FRANKLIN           FL   ASOS

&&

DVD
Local storm report, Jul 5, 1:08 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
108 PM EDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TSTM WND GST     1 SW TYNDALL AFB        30.06N 85.59W
07/05/2015  M39 MPH          BAY                FL   AWOS

            PEAK WIND GUST OF 34 KNOTS AT TYNDALL AFB...KPAM.

&&

08-LAMERS
Local storm report, Jul 5, 1:09 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 PM EDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     MARINE TSTM WIND 1 SW TYNDALL AFB        30.06N 85.59W
07/05/2015  M39.00 MPH       BAY                FL   AWOS

            PEAK WIND GUST OF 34 KNOTS AT TYNDALL AFB...KPAM.

&&

08-LAMERS
Local storm report, Jul 5, 1:19 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
119 PM EDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     SOUTHWOOD               30.39N 84.22W
07/05/2015                   LEON               FL   911 CALL CENTER

            TREE DOWN

&&

MCDERMOTT
Local storm report, Jul 5, 1:26 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
126 PM EDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     MARINE TSTM WIND 5 WSW ST GEORGE ISLAND  29.64N 84.94W
07/05/2015  M53 MPH          GMZ755             FL   MESONET

            53 MPH GUST MEASURED ON ST GEORGE ISLAND

&&

DVD
Local storm report, Jul 5, 1:29 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
129 PM EDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     MARINE TSTM WIND NNE ST GEORGE ISLAND    29.67N 84.86W
07/05/2015  M55.00 MPH       FRANKLIN           FL   MESONET

            55 MPH PEAK GUST MEASURED AT A WEATHERFLOW STATION ON ST.
            GEORGE ISLAND.

&&

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:51 AM EDTSpecial Marine WarningTAE54 min
Jul 5, 10:22 AM EDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington53 min
Jul 5, 10:44 AM EDTSpecial Marine WarningTAE3 hr
Jul 5, 10:47 AM EDTRip Current StatementTAEFranklin13 hr
Jul 5, 11:05 AM EDTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington55 min
Jul 5, 11:58 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Washington62 min
Jul 5, 12:28 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Leon, Liberty and 1 more92 min
Jul 5, 12:36 PM EDTSpecial Marine WarningTAE3 hr
Jul 5, 1:18 PM EDTSpecial Marine WarningTAE3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.